Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Sioux Falls, SD

August 10, 2006Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2006, 9:49 PM CDT for Kingsbury County, South Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 9:49 PM CDT (02:49 UTC)
Expired
Aug 10, 2006, 10:45 PM CDT
In force
56 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:00 PM CDTTSTM WND DMG4 Nw Bancroft, SD5 INCH DIAMETER TREE LIMBS BROKEN OFF BY THE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110249
SVRFSD
SDC077-110345-
/O.NEW.KFSD.SV.W.0162.060811T0249Z-060811T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF DE SMET
  TO 14 MILES SOUTH OF DE SMET...OR ALONG A LINE EXTENDING FROM 27
  MILES EAST OF HURON TO 27 MILES NORTHWEST OF MADISON...MOVING      
  EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   DE SMET AROUND 1005 PM CDT...
   OLDHAM...LAKE PRESTON AROUND 1030 PM CDT...
   HETLAND...BADGER AROUND 1045 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4454 9785 4419 9784 4420 9713 4454 9718

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 110311
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT THU AUG 10 2006

SDC077-110345-
/O.CON.KFSD.SV.W.0162.000000T0000Z-060811T0345Z/
KINGSBURY SD-
1011 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR KINGSBURY COUNTY...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES WEST OF ERWIN TO
OLDHAM...OR ALONG A LINE EXTENDING FROM 29 MILES SOUTH OF CLARK TO 17
MILES NORTHWEST OF MADISON...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   HETLAND AROUND 1030 PM CDT...
   BADGER AROUND 1040 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4454 9785 4419 9784 4420 9713 4454 9718

$$

BT
000 
WWUS53 KFSD 110338
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT THU AUG 10 2006

SDC077-110348-
/O.EXP.KFSD.SV.W.0162.000000T0000Z-060811T0345Z/
KINGSBURY SD-
1038 PM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY COUNTY EXPIRES AT
1045 PM CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT
FRIDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4454 9785 4419 9784 4420 9713 4454 9718

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:08 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 10, 3:08 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU AUG 10 2006

.DISCUSSION...
CONVECTIVE CHANCES AT FOREFRONT FOR TONIGHT. WEAK WAVE WHICH WAS
MOVING OUT OF THE CENTRAL ROCKIES DIFFICULT TO DISCERN ON WATER
VAPOR...AND NOT MUCH REFLECTION OF A STRONG WAVE ON MID-UPPER LEVEL
WINDS ON MERRIMAN PROFILER THROUGH 19Z. WITHOUT THIS...NOT A LOT TO
GRAB ON TO FOR EVENING DEVELOPMENT. MUCH OF THE CWA APPEARS TO BE
UNDER INFLUENCE OF MORE STABLE AIR BEHIND A COUPLE OF OUTFLOW
BOUNDARIES FROM MORNING CONVECTION. MAINLY FLAT CU PERSISTING WITH
HIGHER DEWPOINTS ACROSS MN/IA COUNTIES...AND ALSO ALONG WEAK
CONVERGENT AREA JUST NORTH OF MISSOURI VALLEY. HOWEVER SECONDARY
BOUNDARY VISIBLE ON 88D MOSAIC FROM KMBG TO KHON DROPPING SOUTHWEST
THROUGH CENTRAL SOUTH DAKOTA...AND THINK BEST POTENTIAL FOR TSRA
ACTIVITY ACROSS THE CWA WILL BE IN THE SOUTHWEST CWA LATER IN THE
EVENING AS THIS ACTIVITY EXPANDS DOWN THIS BOUNDARY. WITH LACK OF
UPPER LEVEL SUPPORT...AND MAIN LOW LEVEL BOUNDARY CUTTING OFF LOW
LEVEL JET WELL SOUTH OF OUR AREA...THINK CHANCES OF CONVECTION WILL
GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. WILL REINTRODUCE
AREAS OF FOG LATE TONIGHT WITH PERSISTENT LOW LEVEL EAST FLOW
HOLDING HOLDING HIGH DEWPOINTS ACROSS MUCH OF THE AREA TONIGHT.

FRIDAY SHOULD PROVE TO BE MUCH QUIETER AS UPPER LEVEL RIDGING
SHOULD SUPPRESS ANY ACTIVITY. EASTERLY FLOW WILL BECOME MORE
SOUTHEASTERLY THROUGHOUT THE DAY...WITH DEW POINTS LIKELY REMAINING
IN THE MID AND UPPER 60S AT MOST SPOTS. SHOULD SEE CONVECTION
DEVELOP NORTH OF THE AREA FRIDAY NIGHT AS LLJ INCREASES AND MOISTURE
TRANSPORT VECTORS GO BONKERS ALONG ND/SD BORDER ALONG WITH NICE WAVE
AND GREAT UPPER LEVEL SUPPORT. SATURDAY ALSO CONTINUES TO LOOK WARM
AND HAVE INCREASED HIGHS A LITTLE AS CONFIDENCE IN A SLOWER FRONTAL
MOVEMENT NOW A LITTLE HIGHER. ONLY FLY IN THE OINTMENT WOULD BE IF
CONVECTION CAN DEVELOP DURING THE DAY...WHICH WOULD LIKELY TAKE A
BOUNDARY COMING SOUTH FROM ND/SD BORDER CONVECTION. SO...WILL
MAINTAIN LOWER POPS OVER FAR NORTH ON SATURDAY MORNING. DEFINITELY
LOOKING AT A SEVERE THREAT ON SATURDAY WITH DECENT SHEAR AND
INSTABILITY...ALTHOUGH JUST NORTH OF THE AREA LOOKS BETTER. HAVE
MAINTAINED HIGHEST POPS ON SUNDAY AS POTENT UPPER LEVEL DYNAMICS
MOVE ACROSS AT THIS TIME. WITH SLOWER FRONTAL MOVEMENT WILL AGAIN
HAVE A SEVERE THREAT ON SUNDAY...AND HEAVY RAIN MAY ALSO PROVE TO
CREATE SOME PROBLEMS.

IN THE LATTER PERIODS(MON-THU)...NOT A LOT GOING ON AND NOT TOO MUCH
DIFFERENCE FROM YESTERDAYS RUNS. FRONT ON SUNDAY MOVES SOUTH OF THE
AREA BY MONDAY...POSSIBLY LINGERING SHOWERS IN NW IA MONDAY MORNING.
OTHER THAN THIS...A NICE HIGH PRESSURE BUILDS INTO THE
REGION...LIKELY TAKING DEW POINTS BACK INTO THE 50S FOR MOST
LOCATIONS ON TUESDAY AND POSSIBLY WEDNESDAY. ADDED SMALL POPS FOR
TUESDAY NIGHT OVER THE WEST AS ELEVATED MIXED LAYER WORKS INTO
CENTRAL SD AND DECENT 800-850MB RETURN FLOW SETS UP. COULD ALSO
ARGUE FOR SOME CHANCE ON WEDNESDAY NIGHT AS WELL...BUT WILL LEAVE
OUT FOR NOW AS BETTER CHANCES APPEAR TO BE FARTHER NORTH. NO BIG
CHANGES FROM GUIDANCE EXPECTED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HACKER/08
Hazardous weather outlook, Aug 10, 12:23 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 PM CDT THU AUG 10 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1223 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BECOME MORE LIKELY ACROSS SOUTH
CENTRAL SOUTH DAKOTA AFTER 6 PM...WITH THE BEST CHANCE FOR
ADDITIONAL THUNDERSTORMS OVERNIGHT MOVING SOUTHEAST ALONG THE
MISSOURI RIVER VALLEY. SEVERE STORMS WILL BE POSSIBLE...PRIMARILY
DURING THE EVENING WEST OF A LINE FROM WESSINGTON SPRINGS TO
WAGNER SOUTH DAKOTA. AT THIS TIME THE MAIN THREAT APPEARS TO BE
LARGE HAIL TO HALF DOLLAR SIZE...ALTHOUGH ISOLATED WIND GUSTS TO
60 MPH ARE ALSO POSSIBLE.

HIGH RAINFALL RATES AND RELATIVELY SLOW MOVING STORMS...WILL ALSO
BRING A HEAVY RAINFALL AND FLASH FLOODING THREAT TO AREAS FROM
THE JAMES VALLEY THROUGH THE LOWER MISSOURI VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ONCE AGAIN ON SUNDAY
ALONG AND BEHIND A FRONTAL BOUNDARY SINKING ACROSS THE REGION.
SOME TRAINING OF STORMS WILL BE POSSIBLE...WITH AN ABUNDANCE OF
MOISTURE ALLOWING FOR AREAS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN SOUTH CENTRAL
SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 10, 8:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     WOLSEY                  44.41N 98.47W
08/10/2006  E60 MPH          BEADLE             SD   PUBLIC

&&

LIEBL
Local storm report, Aug 10, 8:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 SE WESSINGTON         44.43N 98.67W
08/10/2006  E60.00 MPH       BEADLE             SD   CO-OP OBSERVER

            WIND GUST TO 60 MPH ALONG WITH PEA SIZE HAIL AND OVER TWO
            INCHES OF RAIN

&&

JS
Local storm report, Aug 10, 8:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     WESSINGTON              44.45N 98.70W
08/10/2006  E60 MPH          BEADLE             SD   TRAINED SPOTTER

0835 PM     TSTM WND GST     6 WSW WOLSEY            44.38N 98.59W
08/10/2006  E60 MPH          BEADLE             SD   EMERGENCY MNGR

0842 PM     NON-TSTM WND GST 9 SW VIRGIL             44.20N 98.56W
08/10/2006  E70 MPH          JERAULD            SD   TRAINED SPOTTER

0835 PM     TSTM WND GST     11 WSW WESSINGTON SPRIN 44.02N 98.78W
08/10/2006  E65 MPH          JERAULD            SD   TRAINED SPOTTER

&&

MJF
Local storm report, Aug 10, 9:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 W HURON               44.36N 98.32W
08/10/2006  E60 MPH          BEADLE             SD   TRAINED SPOTTER

            WIND GUST TO 60 MPH AT INTERSECTION OF HIGHWAY 14 AND
            294TH AVE.

&&

JS
Local storm report, Aug 10, 9:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     6 WSW WOLSEY            44.38N 98.59W
08/10/2006  E60.00 MPH       BEADLE             SD   EMERGENCY MNGR

0835 PM     TSTM WND GST     11 WSW WESSINGTON SPRIN 44.02N 98.78W
08/10/2006  E65.00 MPH       JERAULD            SD   TRAINED SPOTTER

0842 PM     TSTM WND GST     WOLSEY                  44.41N 98.47W
08/10/2006  E60.00 MPH       BEADLE             SD   PUBLIC

0842 PM     TSTM WND GST     9 SW VIRGIL             44.20N 98.56W
08/10/2006  E70.00 MPH       JERAULD            SD   TRAINED SPOTTER

0905 PM     TSTM WND GST     14 NNE PLANKINTON       43.90N 98.38W
08/10/2006  E60.00 MPH       AURORA             SD   TRAINED SPOTTER

            LASTED 15 TO 20 MINUTES

&&

MJF
Local storm report, Aug 10, 9:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     5 W MITCHELL            43.73N 98.13W
08/10/2006                   DAVISON            SD   TRAINED SPOTTER

            BRANCHES BREAKING OFF TREES, HIGH WINDS.

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:06 PM CDTSevere Thunderstorm WarningFSDBeadle54 min
Aug 10, 8:28 PM CDTSevere Thunderstorm WarningFSDJerauld47 min
Aug 10, 8:44 PM CDTSevere Thunderstorm WarningFSDAurora46 min
Aug 10, 8:47 PM CDTSevere Thunderstorm WarningFSDSanborn58 min
Aug 10, 8:49 PM CDTSevere Thunderstorm WarningFSDBeadle56 min
Aug 10, 9:05 PM CDTSevere Thunderstorm WarningFSDDavison55 min
Aug 10, 9:23 PM CDTSevere Thunderstorm WarningFSDHanson, Miner67 min
Aug 10, 9:55 PM CDTSevere Thunderstorm WarningFSDMcCook50 min
Aug 10, 10:43 PM CDTSevere Thunderstorm WarningFSDGregory32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.